Chemotherapy can reduce the number of platelets developed in the bone marrow. Platelets are critical to blood clotting, so low platelets can result in bruising or bleeding.
When platelet counts are low it’s important to avoid any injury — no matter how small it seems — that can lead to either internal or external bleeding.
Symptoms of potential thrombocytopenia
- Small cuts that do not heal but continue to bleed.
- Heavier than usual menstrual periods.
- Bruising with no apparent cause.
- Small red or purple spots on the skin.
- Bleeding gums.
- Blood in vomit or bowel movements.
- Pinkish urine.
- Weakness or unusual fatigue.
If you have any of these symptoms, it’s important to let your doctor or nurse know right away so your blood counts can be determined. Symptoms can also be indications of other medical conditions and need to be fully explored.
Coping with low platelet counts
Avoiding anything that can cause an injury that cannot easily heal is important when platelets are low.
- Take special care in the kitchen and with tools.
- Use an electric razor instead of a blade.
- Avoid contact sports.
- Brush teeth gently with a soft toothbrush. Ask your doctor about flossing.
- Blow your nose gently.
- Avoid anything that might injure the rectal area such as enemas or rectal thermometers.
- Don’t use douches or tampons that might injure the vagina.
Medical management of thrombocytopenia
Your doctor may decide to delay your scheduled chemotherapy or reduce its dose until platelet counts are normal.
An transfusion of blood platelets may be necessary if risk of bleeding is high.
Injections of Neumega (oprelvekin) may be given after chemotherapy. Neumega injections are often scheduled every day until platelet counts rise.
It is critically important that you tell your doctor about any dietary supplements or herbal remedies you are taking since some can contribute to bleeding risk. Let your doctor know about any alcohol use.
Where Can You Go for More Information
Cancer.Net has more information about thrombocytopenia.